Alert archive / Nebraska / High Wind Watches in 2017
High Wind Watch 16, NWS Cheyenne, WY
NWS Cheyenne, WY issued this high wind watch at Apr 8, 2017, 9:15 PM MDT for 8 counties in Nebraska; Goshen County, Niobrara County, Wyoming. It took effect at Apr 9, 2017, 3:00 PM MDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Apr 8, 2017, 9:15 PM MDT (03:15 UTC)
- In effect from
- Apr 9, 2017, 3:00 PM MDT
- Expired
- Apr 9, 2017, 2:07 PM MDT
- In force
- Issued by
- NWS Cheyenne, WY
Counties Banner County, NE, Box Butte County, NE, Cheyenne County, NE, Dawes County, NE, Kimball County, NE, Morrill County, NE, Scotts Bluff County, NE, Sioux County, NE, Goshen County, WY, Niobrara County, WY
The radar
The Cheyenne radar (KCYS), 139 km from the middle of the area, began a volume at 03:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KRAP), launched 00:00Z, 3.3 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1894 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 271 m²/s²
- 0-3 km storm-relative helicity
- 481 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
393 WWUS75 KCYS 090315 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 915 PM MDT Sat Apr 8 2017 ...ANOTHER MORE WIDESPREAD HIGH WIND EPISODE EXPECTED ON SUNDAY... WYZ101-106-107-110-115>119-091115- /O.UPG.KCYS.HW.A.0015.170409T1200Z-170410T0600Z/ /O.NEW.KCYS.HW.W.0022.170409T1200Z-170410T0600Z/ Converse County Lower Elevations- Central Laramie Range and Southwest Platte County- East Platte County-North Snowy Range Foothills-Laramie Valley- South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- Including the cities of Bill, Douglas, Deer Creek, Glenrock, Bordeaux, Wheatland, Guernsey, Arlington, Elk Mountain, Bosler, Laramie, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, Horse Creek, Cheyenne, and Pine Bluffs 915 PM MDT Sat Apr 8 2017 ...HIGH WIND WARNING IN EFFECT FROM 6 AM SUNDAY TO MIDNIGHT MDT SUNDAY NIGHT... The National Weather Service in Cheyenne has issued a High Wind Warning, which is in effect from 6 AM Sunday to midnight MDT Sunday night. The High Wind Watch is no longer in effect. * TIMING...Winds will continue to diminish this evening before increasing again by early Sunday morning. The next round of high winds is expected to persist through Sunday evening. * WINDS...West to southwest 35 to 45 MPH with gusts up to 65 MPH, strongest west of downtown Laramie. * IMPACTS...Mainly to transportation. Dangerous travel for light weight and high profile vehicles. Strong cross winds will create a risk for vehicle blow overs. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ NEZ002-003-019>021-054-055-095-096-WYZ102-108-091115- /O.NEW.KCYS.HW.A.0016.170409T2100Z-170410T0600Z/ Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Niobrara County-Goshen County- Including the cities of Chadron, Chadron St Park, Alliance, Scottsbluff, Gering, Harrisburg, Angora, Bridgeport, Bayard, Redington, Kimball, Brownson, Sidney, Harrison, Agate, Lusk, Redbird, and Torrington 915 PM MDT Sat Apr 8 2017 ...HIGH WIND WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING... The National Weather Service in Cheyenne has issued a High Wind Watch, which is in effect from Sunday afternoon through Sunday evening. * TIMING...Strong winds will develop during the afternoon and continue through the early evening before diminishing. * WINDS...West-Northwest at speeds of 30 to 35 with gusts of 55 to 60 mph. * IMPACTS...Mainly to travel especially those traveling on north- south oriented highways. Those traveling with lightweight high- profiled vehicles will be at risk for blow-overs. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$
2 follow-up statements
004 WWUS75 KCYS 090903 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 303 AM MDT Sun Apr 9 2017 NEZ019>021-054-055-096-WYZ108-092200- /O.UPG.KCYS.HW.A.0016.170409T2100Z-170410T0600Z/ /O.EXB.KCYS.HW.W.0022.170409T2100Z-170410T0600Z/ Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-South Sioux- Goshen County- Including the cities of Scottsbluff, Gering, Harrisburg, Angora, Bridgeport, Bayard, Redington, Kimball, Brownson, Sidney, Agate, and Torrington 303 AM MDT Sun Apr 9 2017 ...HIGH WIND WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO MIDNIGHT MDT TONIGHT... The National Weather Service in Cheyenne has issued a High Wind Warning, which is in effect from 3 PM this afternoon to midnight MDT tonight. The High Wind Watch is no longer in effect. * TIMING...Strong winds will develop during the afternoon and continue through the early evening before diminishing overnight. * WINDS...West to Northwest between 35 to 45 mph with gusts of 55 to 60 mph. * IMPACTS...Mainly to travel especially those traveling on north- south oriented highways. Those traveling with lightweight high- profiled vehicles will be at risk for blow-overs. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ WYZ101-106-107-110-115>119-092200- /O.CON.KCYS.HW.W.0022.170409T1200Z-170410T0600Z/ Converse County Lower Elevations- Central Laramie Range and Southwest Platte County- East Platte County-North Snowy Range Foothills-Laramie Valley- South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- Including the cities of Bill, Douglas, Deer Creek, Glenrock, Bordeaux, Wheatland, Guernsey, Arlington, Elk Mountain, Bosler, Laramie, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, Horse Creek, Cheyenne, and Pine Bluffs 303 AM MDT Sun Apr 9 2017 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 6 AM THIS MORNING TO MIDNIGHT MDT TONIGHT... * TIMING...Winds will increase once again by early this morning. Strong gusty winds will persist through late this evening. * WINDS...West to southwest 40 to 45 MPH with gusts up to 65 MPH. * IMPACTS...Mainly to transportation. Dangerous travel for light weight and high profile vehicles. Strong cross winds will create a risk for vehicle blow overs. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ NEZ002-003-095-WYZ102-092200- /O.CON.KCYS.HW.A.0016.170409T2100Z-170410T0600Z/ Dawes-Box Butte-North Sioux-Niobrara County- Including the cities of Chadron, Chadron St Park, Alliance, Harrison, Lusk, and Redbird 303 AM MDT Sun Apr 9 2017 ...HIGH WIND WATCH REMAINS IN EFFECT FROM THIS AFTERNOON THROUGH THIS EVENING... * TIMING...Strong winds will develop during the afternoon and continue through the evening before diminishing around midnight. * WINDS...West to Northwest between 30 to 40 mph with gusts of 50 to 60 mph. * IMPACTS...Mainly to travel especially those traveling on north- south oriented highways. Those traveling with lightweight high- profiled vehicles will be at risk for blow-overs. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$
476 WWUS75 KCYS 092007 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 207 PM MDT Sun Apr 9 2017 NEZ002-095-WYZ102-092115- /O.CAN.KCYS.HW.A.0016.170409T2100Z-170410T0600Z/ Dawes-North Sioux-Niobrara County- Including the cities of Chadron, Chadron St Park, Harrison, Lusk, and Redbird 207 PM MDT Sun Apr 9 2017 ...HIGH WIND WATCH IS CANCELLED... The National Weather Service in Cheyenne has cancelled the High Wind Watch. Strong wind gusts of 40 to 50 mph are expected through the late evening hours but winds are expected to remain below warning levels. $$ NEZ003-100600- /O.UPG.KCYS.HW.A.0016.170409T2100Z-170410T0600Z/ /O.EXA.KCYS.HW.W.0022.170409T2100Z-170410T0600Z/ Box Butte- Including the city of Alliance 207 PM MDT Sun Apr 9 2017 ...HIGH WIND WARNING IN EFFECT UNTIL MIDNIGHT MDT TONIGHT... The National Weather Service in Cheyenne has issued a High Wind Warning, which is in effect until midnight MDT tonight. The High Wind Watch is no longer in effect. * TIMING...Strong winds will develop during the late afternoon and continue through the evening before diminishing around midnight. * WINDS...West to Northwest between 30 to 40 mph with gusts of 50 to 60 mph. * IMPACTS...Mainly to travel especially those traveling on north- south oriented highways. Those traveling with lightweight high- profiled vehicles will be at risk for blow-overs. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ NEZ019>021-054-055-096-WYZ108-100600- /O.CON.KCYS.HW.W.0022.170409T2100Z-170410T0600Z/ Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-South Sioux- Goshen County- Including the cities of Scottsbluff, Gering, Harrisburg, Angora, Bridgeport, Bayard, Redington, Kimball, Brownson, Sidney, Agate, and Torrington 207 PM MDT Sun Apr 9 2017 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT... * TIMING...Strong winds will develop during the late afternoon and continue through the early evening before diminishing overnight. * WINDS...West to Northwest between 35 to 45 mph with gusts of 55 to 60 mph. * IMPACTS...Mainly to travel especially those traveling on north- south oriented highways. Those traveling with lightweight high- profiled vehicles will be at risk for blow-overs. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ WYZ101-106-107-110-115>119-100600- /O.CON.KCYS.HW.W.0022.000000T0000Z-170410T0600Z/ Converse County Lower Elevations- Central Laramie Range and Southwest Platte County- East Platte County-North Snowy Range Foothills-Laramie Valley- South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- Including the cities of Bill, Douglas, Deer Creek, Glenrock, Bordeaux, Wheatland, Guernsey, Arlington, Elk Mountain, Bosler, Laramie, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, Horse Creek, Cheyenne, and Pine Bluffs 207 PM MDT Sun Apr 9 2017 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT... * TIMING...Winds will continue through early evening. Strong gusty winds will persist through late this evening. * WINDS...West to southwest 40 to 45 MPH with gusts up to 65 MPH. * IMPACTS...Mainly to transportation. Dangerous travel for light weight and high profile vehicles. Strong cross winds will create a risk for vehicle blow overs. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this high wind watch went out at Apr 8, 5:45 PM MDT, 3 hours 30 minutes earlier.
Area forecast discussion, Apr 8, 5:45 PM MDT, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
545 PM MDT Sat Apr 8 2017
.SHORT TERM...(This evening through Sunday Night)
Issued at 341 PM MDT Sat Apr 8 2017
Strong upper shortwave trough currently seen on WV imagery over
northern CA will move directly across SE Wyoming Sunday morning and
form a closed low over W Nebraska by Sunday evening. Lower level
wind response is impressive with this feature and gradients tighten
significantly by early Sunday morning. CAG/CPR gradients from both
the NAM and GFS increase to between 80 and 90 m at 850 mb and 70 to
80 m at 700 mb between 12 and 15z Sunday morning. Model soundings
show good mountain wave potential over the Laramie Range Sunday
morning with an inversion just above ridge top and a transient
critical level as the shortwave moves overhead. Think high wind
gusts of 60 mph are quite likely for the wind prone areas early
Sunday morning and even into Cheyenne by late morning. Extended the
watch eastward to the WY/NE border especially for the late afternoon
in the evening hours Sunday as steepening lapse rates and strong
cold advection should promote good mixing into the evening. Guidance
even showing 50 kt at 2 to 3 kft over the NE panhandle late Sunday
evening so there is some concern that later shifts may need to
consider wind headlines for areas especially S of a Scottsbluff to
Alliance line for Sunday evening. The concern in this area is that
it is a less favorable time of day. Strong subsidence behind the
departing shortwave/PV max and cold advection may keep lapse rates
steep from SFC to 700 mb and if this is the case, then 50 kt gusts
could occur over the NE panhandle as well.
Clouds and the potential for precip will accompany the short wave
mainly over the northern portions of the CWA NE of a Douglas to
Alliance line. As temperatures cool Sunday evening some of this
precip may transition to snow especially along the Pine Ridge.
Marginal temps should preclude much accumulation and the precip
should be sporadic and light. This cloudiness and precip may also
limit the stronger winds for the Converse County area as well on
Sunday but kept the watch in place for now.
.LONG TERM...(Monday through Friday)
Issued at 341 PM MDT Sat Apr 8 2017
Pretty quiet weather pattern in place through much of next week
with limited precip chances. Temps will moderate some on Monday,
but will warm even more by the middle of next week as a ridge
develops across the region. The warmest days will likely be
Thursday/Friday as 700 mb temps rise to around 6-9C and highs are
back into the 70s across areas to the east of the Laramie Range.
With a dry airmass in place, min RH values will fall to 15-25
percent each aftn over portions of the CWA. Southerly winds will
be breezy on Thursday into Thursday night as pressure falls occur
over Montana.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 541 PM MDT Sat Apr 8 2017
Mainly VFR conditions through the taf period. Gusty winds will
begin to decrease by 2Z. Isolated showers will still be possible
across parts of the Nebraska panhandle and KRWL through this
evening. A cold front will push across the region between 12-18Z
Sunday with strengthening west to northwest winds behind the
front. Wind gusts could be as high as 35 to 45 kts.
&&
.FIRE WEATHER...
Issued at 341 PM MDT Sat Apr 8 2017
Afternoon RH value drop to near 25 percent Sunday afternoon
across SE Wyoming east of the Laramie Range and the NE Panhandle
with breezy to windy conditions. Strong cold air advection will
also be occurring however and temps should cool through the
afternoon so think chances for critical fire conditions are not
that high. Could have some elevated conditions in the NE panhandle
though. Afternoon RH values will drop to 20 percent Monday and
Tuesday with warmer temps but winds should be much lighter.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from Sunday morning through Sunday evening for
WYZ101-106-107-110-115>119.
NE...None.
&&
SHORT TERM...DEL
LONG TERM...ZF
AVIATION...KC
FIRE WEATHER...DELHazardous weather outlook, Apr 8, 9:20 AM MDT, 11 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 920 AM MDT Sat Apr 8 2017 WYZ101>119-091530- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 920 AM MDT Sat Apr 8 2017 This hazardous weather outlook is for portions of east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT A High Wind Warning is in effect for the Laramie Valley, Arlington area, and Upper North Platte Valley through early this evening. This includes Interstate 80 from Elk Mountain to Laramie and Highway 230 from the Colorado Border to Saratoga. Winds will remain west to southwest between 30 to 45 MPH with occasional gusts around 60 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A Pacific storm system will move into the area on Sunday, bringing very windy conditions and a chance of snow north of Interstate 80. A High Wind Watch is in effect for the Interstate 25 corridor from Douglas to Cheyenne as well as the Interstate 80 corridor west of Cheyenne for gusts up to 65 MPH through late Sunday evening. .Spotter information statement... Spotter activation will not be required at this time. NEZ002-003-019>021-054-055-095-096-091530- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux- 920 AM MDT Sat Apr 8 2017 This hazardous weather outlook is for portions of western Nebraska. .DAY ONE...TODAY AND TONIGHT The probability for hazardous weather is low. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Very windy conditions are expected on Sunday across western Nebraska with gusts over 50 MPH likely. In addition, there will be a chance of accumulating snowfall Sunday night mainly across the northern panhandle. .Spotter information statement... Spotter activation will not be required at this time.
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 9:15 PM MDT | High Wind Warning | CYS | Banner, Box Butte, Cheyenne, Kimball, Morrill, Scotts Bluff and 1 more | 30 hr |
| Apr 9, 3:00 AM MDT | Special Weather Statement | CYS | Morrill | 45 min |
| Apr 9, 2:21 PM MDT | Winter Weather Advisory | CYS | Dawes, Sioux | 19 hr |
Nearby
High Wind Watches in Nebraska, 2017High Wind Watches in Wyoming, 2017Every high wind watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.